The writer of this story has chosen to remain anonymous

I am writing about my 16-year-old son who struggles with cyclothymia and Asperger’s. He does very well as long as he is properly medicated, although he continues to have anxiety. His biggest issue is with medication compliance because he does not like the sexual side effects. He is not sexually active yet but I understand that, as a young man, he wants to know that his stuff works.

Without meds, he becomes paranoid, then obsessive – particularly about food. About once a year he becomes a vegetarian. He perseverates on communism, socialism, fish, and Kurt Cobain, among other things. In the past, this has hurt him socially as it tends to alienate him from friends and sometimes family. He has also struggled with sexuality when manic, unknowingly making himself a target for child predators on the internet. I am forever having to rescue him. He also has a consistent level of gradiosity, which could stem from both mania and Asperger’s.

He has a long-term girlfriend, which really helps keep him on track with his meds because she has seen him when he’s off and doesn’t like it. But I worry about his future even with her (they are already discussing marriage) because I know that she can’t truly understand what she’s dealing with until she has lived with it. And they are so young.

When manic, he has turned to cutting, marijuana, alcohol and homosexuality, as well as extreme political groups.

He is a fascinating, intelligent, talented, good-looking, kind-hearted and wonderful person and I resent the mental illness’ interference in his life.

READ MORE  'My Story' by 'The Bipolar Bandit'

~ Concerned Mom

  1. Ann Blake-Tracy says:

    How sad that it appears no one has responded to you yet when you posted this so long ago! Few things make me more upset than learning about a child with any form of Autism being “medicated” because I know they are being given serotonergic meds that make them SO MUCH WORSE! And the reason the drugs make them worse is simple – Autism is a condition of elevated serotonin. So of course if you are giving them drugs that increase the serotonin levels even more you are going to have a worsening of symptoms including mania which is also associated with elevated serotonin. For the two decades I have been specializing in serotonergic meds (mainly antidepressants & the new atypical antipsychotics) I regularly see patients get into cutting, marijuana & other drugs, overwhelming cravings for alcohol or sugary foods, & homosexuality as well as the extreme political groups. It is NOT mental illness interfering with his life! It is his medication!!! Just reading Yale’s Dr. Malcolm Bowers’ research should tell you that.

    And the only reason it is worse when he is off is that he is withdrawing too rapidly. That is the BIGGEST mistake patients & doctors make with these meds! And that is the easiest way there is to trigger mania which is why there has been such a huge increase in Bipolar. The FDA has warned that ANY abrupt change in dose of an antidepressant, whether up or down, can produce suicide, hostility, or psychosis – generally a manic psychosis. You must go EXTREMELY slowly coming off these or making any changes in the dose or switching from one to another. Most take months or years to make the change safely. I have had a CD out for over a decade with guidelines on how to do this safely without triggering any of these reactions. Our website (www.drugawareness.org) has a lot of information on this including my testimonies to the FDA on this.

  2. Robert Edwards says:

    To Ms Blake Tracy:
    I would not, sincerely, presume to take issue with your authority on the subject of psychotropics, but I am concerned about your general rejection of “serotonergic meds” for Asperger’s patients. If we can take your comment concerning the role of serotonin in Asperger’s as given (and I am not sure we can), the author of this piece does not specify what type of drug or drugs her son has been taking. It could be an SSRI; or, it could a medication that works on serotonin and norepinepherin. The medications could be directed at dopamine. My guess is that her son was indeed prescribed one of these, primarily to address the very tricky treatment of anxiety. I know from personal experience that anxiety can make for a very lonely and unfulfilling existence. Would we prefer to use one of the benzodiazapines? What would you suggest?

  3. Tina Mehl says:

    I’m sorry for what you and your son has been through. At 16 he still needs your help, whether he knows it or not. But soon he will make his own decisions and will make some bad ones. I am bipolar…and now middle aged. But my husband and I made big mistakes and we learned and flourished. Your son may too. Give him all you’ve got now that he’s willing to take. But begin to learn to let go. We all deserve our own lives.

  4. L says:

    I’m concerned that your talk of “communism, socialism, fish, and Kurt Cobain” and “homosexuality” supposedly “harming” him is coming from a place of bigotry.

    At 16 you still have to protect him, but you also have to let him make mistakes, be his own person, and figure things out for himself. If he doesn’t want to take meds it is his choice. The most important important thing for him is to let him know you are supportive of him, his exploration, and his choices. Inform him as best you can, but make it clear that his mistakes will not alienate him from you, that you will support him. We’ve all made mistakes, and obviously it’s tough to let your children make mistakes and hurt themselves, but ultimately he needs to learn things himself. And his family should love and support him regardless of his sexuality or politics, especially at 16 years old.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes:

<a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>